Alert archive / California / Freeze Watches in 2016
Freeze Watch 3, NWS Eureka, CA
NWS Eureka, CA issued this freeze watch at Dec 16, 2016, 1:58 AM PST for Del Norte County, Humboldt County, California. It took effect at Dec 17, 2016, 1:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 16, 2016, 1:58 AM PST (09:58 UTC)
- In effect from
- Dec 17, 2016, 1:00 AM PST
- Expired
- Dec 16, 2016, 2:55 PM PST
- In force
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288 WWUS76 KEKA 160958 NPWEKA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 158 AM PST FRI DEC 16 2016 CAZ104-109-162300- /O.NEW.KEKA.FR.Y.0021.161217T0900Z-161217T1700Z/ SOUTHWESTERN HUMBOLDT-MENDOCINO COAST- 158 AM PST FRI DEC 16 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. * LOW TEMPERATURES...LOW TO MID 30S. * LOCATIONS INCLUDE...PATROLIA...HONEYDEW...ETTERSBERG...FORT BRAGG...POINT ARENA. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ CAZ101>103-105-106-162300- /O.NEW.KEKA.FZ.A.0003.161217T0900Z-161217T1700Z/ COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST- NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR- 158 AM PST FRI DEC 16 2016 ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING. * LOW TEMPERATURES...UPPER 20S TO LOWER 30S. * LOCATIONS INCLUDE...CRESCENT CITY...GASQUET...ARCATA... EUREKA...FORTUNA...WILLOW CREEK...ORLEANS...GARBERVILLE... BRIDGEVILLE. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
731 WWUS76 KEKA 162255 NPWEKA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 255 PM PST FRI DEC 16 2016 CAZ104-171200- /O.UPG.KEKA.FR.Y.0021.161217T0900Z-161217T1700Z/ /O.NEW.KEKA.FZ.W.0005.161217T0900Z-161217T1700Z/ SOUTHWESTERN HUMBOLDT- 255 PM PST FRI DEC 16 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. * LOW TEMPERATURES...LOWER 30S * LOCATIONS INCLUDE...PATROLIA...HONEYDEW...ETTERSBERG. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ CAZ102-105-106-171200- /O.UPG.KEKA.FZ.A.0003.161217T0900Z-161217T1700Z/ /O.NEW.KEKA.HZ.W.0003.161217T0900Z-161217T1700Z/ DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR- 255 PM PST FRI DEC 16 2016 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOW TEMPERATURES...20S. * LOCATIONS INCLUDE...GASQUET...WILLOW CREEK...ORLEANS... GARBERVILLE...BRIDGEVILLE. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP... PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ CAZ101-103-171200- /O.UPG.KEKA.FZ.A.0003.161217T0900Z-161217T1700Z/ /O.NEW.KEKA.FZ.W.0005.161217T0900Z-161217T1700Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST- 255 PM PST FRI DEC 16 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOW TEMPERATURES...LOWER 30S WITH COLDER VALLEYS DIPPING INTO THE UPPER 20S. * LOCATIONS INCLUDE...CRESCENT CITY...ARCATA...BLUE LAKE..EUREKA...FORTUNA. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ CAZ109-171200- /O.CON.KEKA.FR.Y.0021.161217T0900Z-161217T1700Z/ MENDOCINO COAST- 255 PM PST FRI DEC 16 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY... * LOW TEMPERATURES...MID 30S. * LOCATIONS INCLUDE...FORT BRAGG...POINT ARENA. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Dec 15, 3:59 PM PST, 9 hours 59 minutes earlier.
Area forecast discussion, Dec 15, 3:59 PM PST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
359 PM PST Thu Dec 15 2016
.SYNOPSIS...
The storm system that brought widespread moderate to heavy rainfall
to the region over the last 36 hours, continues to move south and
east away from northwestern California. However, residual moisture
on the back side of the system will still affect us, a few showers
and higher elevation snow showers remaining possible through the
night, with rain chances ending for most locations by mid afternoon
Friday. Dry weather is expected for the weekend, before another
front drops south early next week, bringing more widespread rainfall
to the area.
&&
.DISCUSSION...
.SHORT TERM...
(Today and Sunday night)
The storm systems that brought widespread moderate to heavy rainfall
to the region during the last 36 hours or so, continues to move
away from us, with just a few showers developing on its back side.
For the remainder of the evening and overnight hours, the best
chance of seeing any more rain looks to be south and east of a
line from Fort Bragg to Weaverville. Rainfall amounts will remain
light, with less than 1/2 of an inch expected for most areas.
Otherwise, the main forecast challenge overnight remains focused on
the potential fog development. Winds will be light overnight, and
given the moist soil conditions, some of the coastal and interior
valleys would typically see at least patchy fog development as the
evaporative transpiration process commences. However, sufficient
cloud cover is forecast to encompass this part of the state,
hindering fog development, as the clouds help insulate the boundary
layer. A better chance for fog development looks to occur tomorrow
night through the weekend, as soils will remain moist, under mainly
clear skies with light winds. This is something that may needed to
be added to the forecast in later packages, once confidence in this
development increases. Temperatures are expected to be seasonably
cool during this time.
.LONG TERM...
(Monday through next Thursday)
More wetting rains will return to northern California next week. A
weak cold front will drop southeast across our region sometime in
the late Monday afternoon through Wednesday time frame. Given the
model uncertainty regarding frontal timing remains moderate at
this time. However, all of the long range models agree with this
scenario. Rainfall amounts don't look to be that excessive with
this system, and they'll likely be in the 1/2 inch to inch range
as the system crosses the area. /PD
&&
.AVIATION...
A major weather system moved into NW California in the last 24
hours. This system brought sufficient amounts of rain to the
Coastal airports and local airfields...especially in Del Norte
County. By early afternoon, this system was stretching from Trinity
County to Mendocino with low cigs and vis...as well moderate-heavy
drenching rainfall across the interior. Low Clouds persisted over Cec
& Acv terminals with occasional MVFR cigs/vis as rain had generally
moved out of the local area. Guidance is not indicating fog
development in the a.m. at the Redwood Coast. However due to the
amount of rain, at least patchy fog is feasible especially at Uki and
other interior valleys. This afternoon to early evening will also
entertain post frontal NW-N breezy winds. /TA
&&
.MARINE...
Marine conditions settled nicely this morning in the wake
of the passing storm system. Surface high pressure across the
eastern Pacific will build towards the west coast and cause the
pressure gradient to flex slightly. This will cause north winds to
increase through the afternoon. Expect gusts to range from 20 to
25kt. Although, winds will be stronger south of Cape Mendocino with
gusts near 30 kt possible through tonight. Small craft advisories
were issued to account for these gusty conditions with steeper waves
accommodating the winds. This will be shortlived as the gradient
weakens on Friday bringing lighter winds. Moderate northerly winds,
with some fresh winds near coastal points and great capes, will
persist through the weekend as high pressure remains stationed
offshore. Seas will remain relatively low this weekend but multiple
northwesterly swell systems will bring large seas early next week.
/KML
.COASTAL FLOODING...
The North Spit tide gauge once again observed very high tides
today. The anomaly was just under 1 foot bringing water levels to
9.33 ft in Humboldt Bay. If the anomaly remains near 1 foot, minor
coastal flooding will be possible again tomorrow (Friday) at high
tide. However, if the anomaly diminishes then low areas around
Humboldt Bay may not see any salt water inundation. We will have
to monitor water levels with the next high tide late tonight to
determine whether a coastal flood advisory will be necessary. Stay
tuned. /KML
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PST Friday for PZZ450-470.
Small Craft Advisory until 9 AM PST Friday for PZZ455-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 15, 3:25 PM PST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 325 PM PST THU DEC 15 2016 CAZ101>113-162330- COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST- SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY- MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR- NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR- SOUTHEASTERN MENDOCINO INTERIOR- 325 PM PST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:58 AM PST | Frost Advisory | EKA | Humboldt, Mendocino | 31 hr |
| Dec 16, 12:13 PM PST | Small Craft Advisory | EKA | 57 hr | |
| Dec 16, 2:55 PM PST | Freeze Warning | EKA | Del Norte, Humboldt | 10 hr |
| Dec 16, 2:55 PM PST | Hard Freeze Warning | EKA | Del Norte, Humboldt | 18 hr |
Nearby
Freeze Watches in California, 2016Every freeze watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.